Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Si-Young Jung 3 Articles
Characteristics of elderly patients with acute poisoning
Bo-Kyeong Kim, Si-Young Jung, Koo-Young Jung
J Korean Soc Clin Toxicol. 2010;8(2):61-68.   Published online December 31, 2010
  • 72 View
  • 0 Download
AbstractAbstract PDF
Purpose: Poisoning is a major health problem for the elderly, and poisoning can cause fatal side effects. However, the characteristics and clinical features of elderly patients with acute poisoning have not been well studied in the previous domestic research. So, we tried to analyze the clinical characteristics and toxic substances of the patients who were 65 years old or older and who were admitted to the regional emergency medical center due to acute poisoning. Methods: We retrospectively reviewed the medical records and poisoning protocols of the patients who were 65 years of age or older and who had with acute poisoning and who visited the ED in our emergency center from January 2005 to December 2009. We collected the demographic information, the gender, the underlying diseases, the causes and toxic substances, the initial presentation, the treatment and the outcomes. Results: A total of 2179 poisoned patients visited the hospital during 5 years, and among them 244 were 65 years of age or older (11.2%). The mean age was $75.6{pm}6.9$ years and the male:female ratio was 1:1.7. The most common cause of poisoning was suicide (73.4%) and the most common source of poisonous substances was their own drugs. Of the substances used for poisoning, benzodiazepine was the most common drug (25.8%), followed by sedatives other than benzodiazepine (25.4%), insecticide (12.7%), chemical agents (12.3%) and herbicides (8.2%). The most common initial presentation was mental change (64.8%). When comparing the factors between the three elderly groups, there was no difference in gender, the cause, the substances and the underlying disease. The outcomes of treatment included ICU admission (56.1%), a good condition at discharge (12.7%) and admission to a general ward (12.7%). The overall mortality rate was 10.2% for the elderly patients. Conclusion: In this Korean study, unlike the foreign studies, the most common cause of poisoning in elderly patients was intentional poisoning. The admission rate was 68.8% and mortality rate was 10.2%.
Overview of Poisoning Admission in Korea - based on the hospital discharge injury surveillance data -
Si-Young Jung, Eun-Kyung Eo, Chan-Woong Kim, Hye-Sook Park, Young-Tak Kim
J Korean Soc Clin Toxicol. 2008;6(1):16-24.   Published online June 30, 2008
  • 69 View
  • 0 Download
AbstractAbstract PDF
Purpose: There has been no nationwide surveillance survey of poisoning cases in Korea. This study examined the clinical characteristics of poisoning admissions in order to obtain preliminary data for future planning. Methods: This study retrospectively reviewed the data on poisoning admissions of 150 hospitals based on the hospital discharge injury surveillance data of Center for Disease Control and Prevention in Korea from January to December in 2004. The demographic data, poisons used, causes of poisoning, reasons for attempted suicide and mortality rate was investigated according to the age group. The factors associated with mortality were also evaluated. Results: A total 836 patients admitted for poisoning were analyzed. Their mean age was $46.5{pm}19.5$ years (male 415, female 421). The most frequent age group was the 4th and 5th decades. The most common poisons involved were pesticides (45%) and medications (23%). The majority (64%) involved intentional poisoning except for those in the 1st decade. The most common reason for the attempted suicide was family problems. However, individual disease was the most common reason in those over 60 years. The overall mortality rate was 8.7% (73/836). Pesticides and being elderly (over 65 years old) were strongly correlated with fatality. Conclusion: The incidence of intentional poisoning increases from the 2nd decade making it a preventable injury. "Overall, the incidence of intentional poisoning increases from the 2nd decade". Therefore, there is a need to frame a prevention policy corresponding to each factor related to fatality, such as an elderly population and pesticides.
A Case of a Patient with Stuporous Mentality and Hypotension after Amitraz Ingestion
Si-Young Jung, Jin-Hee Jung, Eun-Kyung Eo
J Korean Soc Clin Toxicol. 2007;5(2):123-125.   Published online December 31, 2007
  • 71 View
  • 1 Download
AbstractAbstract PDF
Amitraz is a formamidine-derived insecticide and acaricide which is commonly used throughout the world. Amitraz intoxication is mediated through ${alpha}_2$ adrenergic receptor agonist effects, similar to those of the ${alpha}_2$ agonist clonidine. We report a case of a patient who experienced coma and hypotension after amitraz ingestion. A 37-year-old woman visited the ER with symptoms of vomiting and altered mental state. She had ingested a mouthful of liquid amitraz concentrate (12.5%), which rapidly led to vomiting, hypotension, bradycardia, hyperglycemia, and mental stupor. Supportive treatment, including mechanical ventilation and administration of inotropics, resulted in full recovery within four days.

JKSCT : Journal of The Korean Society of Clinical Toxicology